Alabama, 2005

Flash Flooding and Damaging Winds in Alabama, September 25, 2005

September 25, 2005 · NWS HUN · 7 events in 5 counties and zones

5 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 25, 2:48 PM CST, 50 minutes earlier.

Area forecast discussion, Sep 25, 2:48 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
348 PM CDT SUN SEP 25 2005

.DISCUSSION...
ACTIVE DAY ACROSS MUCH OF THE AREA...AS RITAS REMANTS MOVES EWD.
CURRENTLY...THE TRANSITIONING TROPICAL LOW IS MOVING TO THE NE
ARND 15 MPH. AHEAD OF THE SYSTEM...SEVERAL ACTIVE BANDS OF SHOWERS
AND THUNDERSTORMS ARE MOVING RAPIDLY NE. SOME OF THE EMBEDDED CELLS
HAVE EXHIBITED STRONG ROTATION AS THEY MOVED ACROSS MS/AL EARLIER
TODAY. 0-3KM SRH VALUES RANGED BETWEEN 300-600M2/S2 ACROSS AL/MS
AND S CENTRAL TN AT 19Z. THUS FAR...MOST OF THE ROTATING STORMS IN
CWA HAVE BEEN ACROSS WRN PART. AS BANDS CONTINUE TO MOVE NE THROUGH
TONIGHT...EXPECT TOR THREAT TO EXPAND EWD ACROSS ENTIRE CWA BY
THIS EVENING.

SFC LOW...ASSOC WITH RITAS REMNANTS...IS EXPECTED TO MOVE INTO THE
OH VALLY THROUGH TONIGHT. THUS PRESSURE GRADIENT SHOULD CONTINUE TO
INCREASE THIS EVENING AND WILL EXTEND WIND ADVISORY THROUGH MIDNIGHT.
RAINFALL WILL INCREASE ACROSS CWA THROUGH TONIGHT AS BANDS TRAIN
ACROSS AREA. AT THIS TIME DO NOT EXPECT FLASH FLOODING TO BE MUCH
OF AN ISSUE...SINCE TN VALLEY HAS NOT RECEIVED MUCH RAINFALL IN
PAST FEW WEEKS...FFG ARND 3-4 INCHES ACROSS CWA.

TODAYS 12Z GUIDANCE PAINTS A DIFFERENT PICTURE FOR THE MON/TUE
FRONT TALKED ABOUT IN PREV DISCUSSIONS...THANKS TO RITA. STORY
SUGGESTS S/WV WILL QUICKLY DROP INTO THE NRN TN VALLEY MONDAY
AFTERNOON...PUSHING RITAS REMNANTS E OF THE AREA AND A FRONT
THROUGH CWA BY MON NIGHT. THIS FRONT WILL BRING SOME DRIER AIR
INTO THE REGION FOR THE REMAINDER OF THE WEEK. SO THERE PROBABLY
WILL NOT BE ENOUGH MOISTURE FOR ANY AFTERNOON THUNDERSTORMS...AS
WINDS BECOME PREDOMINATELY FROM THE NORTH THIS WEEK.

PG

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
MODELS STILL SHOW GOOD AGREEMENT AND RUN-TO-RUN CONSISTENCY FOR A
STRONGER FROPA AND UPPER TROF WED NIGHT/EARLY THU. QUESTION FOR
POPS WILL BE AVAILABLE MOISTURE...WHICH IS LIKELY TO BE AT A
PREMIUM BEHIND THE FIRST FRONT...SO WILL MAINTAIN 20/SLT CHC POPS
WED NIGHT AND THURS. REST OF THE PD LOOKS DRIER AND COOLER...WITH
HIGHS MUCH CLOSER TO NORMAL AND LOWS BELOW NORMAL. NO SIGNIFICANT
CHANGES BEYOND USUAL MODEL TWEAKS.

BCC
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  83  65  85 / 100  60  20  10
SHOALS        72  85  65  84 / 100  50  10  10
CULLMAN       71  83  64  85 / 100  60  20  10
FAYETTEVILLE  71  83  64  84 / 100  60  20  10
FORT PAYNE    68  81  62  84 / 100  70  20  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH UNTIL 7 PM FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...LAUDERDALE
     ...LAWRENCE...LIMESTONE...MADISON...MARSHALL...AND MORGAN.

     WIND ADVISORY UNTIL 1 AM MONDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON
     ...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...AND
     MORGAN.

     LAKE WIND ADVISORY FROM 1 AM MONDAY TO 4 AM MONDAY FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...AND MORGAN.

TN...TORNADO WATCH UNTIL 7PM FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

     WIND ADVISORY UNTIL 1 AM MONDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...AND MOORE.

     LAKE WIND ADVISORY FROM 1 AM MONDAY TO 4 AM MONDAY FOR THE
     FOLLOWING ZONES: FRANKLIN TN...LINCOLN...AND MOORE.

&&

88
Hazardous weather outlook, Sep 25, 10:20 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 AM CDT SUN SEP 25 2005

ALZ001>010-016-TNZ076-096-097-260200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1120 AM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

RAINBANDS FROM THE REMAINS OF RITA WILL MOVE NORTHWARD ACROSS
THE TENNESSEE VALLEY TODAY AND TONIGHT. A FEW STRONG STORMS WILL BE
POSSIBLE WITHIN ORGANIZED RAINBANDS. THE MAIN THREATS OF
SEVERE WEATHER WILL BE DAMAGING WINDS...HEAVY RAIN AND A SLIGHT
RISK OF ISOLATED TORNADOES THIS AFTERNOON AND EVENING.

AS THE REMAINS OF RITA MOVE NORTHEAST OVER ARKANSAS TODAY...SURFACE
WINDS WILL INCREASE TO THE 15 TO 25 MPH RANGE WITH GUSTS TO 35 MPH.
ACROSS NORTHEAST ALABAMA AND FRANKLIN COUNTY TN...THE GUSTY WINDS
WILL BE MAINLY CONFINED TO THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON MONDAY AS A COLD FRONT
APPROACHES. RAIN CHANCES WILL TAPER OFF MONDAY NIGHT AS THE SYSTEM
MOVES EAST OF THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON.

24/07

In the hours before

Local storm report, Sep 25, 2:27 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TORNADO          11 N CULLMAN            34.31N 86.92W
09/25/2005                   MORGAN             AL   TRAINED SPOTTER

            ALONG I-65 JUST SOUTH OF THE CULLMAN AND MORGAN COUNTY
            LINE.

&&

KULA

The radar

The Columbus AFB radar (KGWX), 132 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
September 25, 3:38 PM CST to 3:43 PM CST
Where
Lauderdale County, Zip City
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.950, -87.667

Several trees were blown down across County Road 8.

Thunderstorm Wind, Franklin

When
September 25, 6:30 PM CST to 6:35 PM CST
Where
Franklin County, 6 mi NE of Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.583, -87.667

Eight to ten trees were blown down in the Mountain Star area.

Thunderstorm Wind, Colbert

When
September 25, 6:40 PM CST to 6:45 PM CST
Where
Colbert County, 2 mi W of Leighton
Measured
75 kt (86 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.550

Several trees were blown down along Nat Pond Road and 3 Mile Road. Also, a roof was blown off a mobile home and a tree fell on a house.

Thunderstorm Wind, Colbert

When
September 25, 8:13 PM CST to 8:17 PM CST
Where
Colbert County, 4 mi NW of Leighton
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -87.567

Two mobile homes sustained roof damage.

Thunderstorm Wind, Madison

When
September 25, 9:02 PM CST to 9:05 PM CST
Where
Madison County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.700, -86.767

A couple of trees were blown down across Brownsferry Road near County Line Road.

Flash Flood, Madison

When
September 25, 10:00 PM CST to 10:30 PM CST
Where
Madison County, Harvest
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.850, -86.767

2.5 inches of rain was reported in 75 minutes resulting in several roads being closed due to flooding.

Flash Flood, Cullman

When
September 25, 10:50 PM CST to 11:20 PM CST
Where
Cullman County, Cullman
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -86.833

Six to ten inches of water covered parts of Highway 31 in Cullman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474683, 5474684, 5474685, 5474686, 5474687, 5474688, 5474689.